Heart disease is often a serious concern for retirement living seniors, but the illness is treatable. For years, statins have alleviated the risks of heart disease and lowered mortality rates.
The American Heart Association (AHA) has recently announced that some patients should be wary of the popular medication's side effects.
"An area of appropriate concern is muscle pain or weakness, known as myopathy, a side effect that can be experienced by people taking statins,"the AHA said in a press release.
"While uncommon and reversible, myopathy can be a reason to discontinue or reduce the dose of medication, and should be discussed with your healthcare provider."
However, the association continues to endorse the life-saving treatment and reminds patients that there are well-documented benefits from the prescription medication.
According to AmericanHeart.org, coronary heart disease is the leading cause of death in the United States. Retirement livings seniors should seek out the help of a medical professional if they believe they are at risk for the condition.